Alert archive / California / Small Craft Advisories in 2023

Small Craft Advisory 61, NWS Eureka, CA

May 24, 2023

NWS Eureka, CA issued this small craft advisory at May 24, 2023, 3:01 PM PDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
May 24, 2023, 3:01 PM PDT (22:01 UTC)
Expired
May 26, 2023, 8:42 AM PDT
In force
42 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

218 
WHUS76 KEKA 242201
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
301 PM PDT Wed May 24 2023

PZZ475-250400-
/O.CAN.KEKA.GL.W.0026.000000T0000Z-230525T0000Z/
/O.NEW.KEKA.SE.W.0017.230524T2201Z-230525T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
301 PM PDT Wed May 24 2023

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Very steep and hazardous seas 10 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Very steep and hazardous seas could capsize or cause
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ450-455-250615-
/O.CAN.KEKA.SE.W.0016.000000T0000Z-230525T0000Z/
/O.NEW.KEKA.SC.Y.0061.230524T2201Z-230525T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
301 PM PDT Wed May 24 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with localized gusts up to 
  35 kt and seas 8 to 11 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape
  Mendocino to Pt Arena out 10 nm, strongest winds near Pt St
  George and Cape Mendo.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-250400-
/O.EXT.KEKA.GL.W.0026.000000T0000Z-230525T0400Z/
Pt St George to Cape Mendocino 10 to 60 nm-
301 PM PDT Wed May 24 2023

...GALE WARNING NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  10 to 12 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
7 follow-up statements
674 
WHUS76 KEKA 250348
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
848 PM PDT Wed May 24 2023

PZZ470-251000-
/O.CAN.KEKA.GL.W.0026.000000T0000Z-230525T0400Z/
/O.NEW.KEKA.SE.W.0018.230525T0348Z-230525T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
848 PM PDT Wed May 24 2023

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM PDT THURSDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Very steep and hazardous seas 10 to 12 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ475-251200-
/O.CAN.KEKA.SE.W.0017.000000T0000Z-230525T0400Z/
/O.EXB.KEKA.SC.Y.0061.000000T0000Z-230525T2200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
848 PM PDT Wed May 24 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THURSDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-455-251000-
/O.CON.KEKA.SC.Y.0061.000000T0000Z-230525T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
848 PM PDT Wed May 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 8 to 11 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
048 
WHUS76 KEKA 250959
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
259 AM PDT Thu May 25 2023

PZZ470-251800-
/O.EXP.KEKA.SE.W.0018.000000T0000Z-230525T1000Z/
/O.EXB.KEKA.SC.Y.0061.230525T1000Z-230526T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
259 AM PDT Thu May 25 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT FRIDAY...
...HAZARDOUS SEAS WARNING EXPIRES AT 3 AM PDT EARLY THIS 
MORNING...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-455-251100-
/O.EXP.KEKA.SC.Y.0061.000000T0000Z-230525T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
259 AM PDT Thu May 25 2023

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS
MORNING...

Winds and seas will continue to slowly subside today, therefore
the advisory is allowed to expire.

$$

PZZ475-251800-
/O.EXT.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
259 AM PDT Thu May 25 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...North winds 15 to 25 kt and seas 7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
102 
WHUS76 KEKA 251514
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
814 AM PDT Thu May 25 2023

PZZ475-252315-
/O.CON.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
814 AM PDT Thu May 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 6 to 9 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-252315-
/O.CON.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
814 AM PDT Thu May 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 9 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
267 
WHUS76 KEKA 252133
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
233 PM PDT Thu May 25 2023

PZZ475-260545-
/O.CON.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
233 PM PDT Thu May 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 5 to 7 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-260545-
/O.CON.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
233 PM PDT Thu May 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
275 
WHUS76 KEKA 260341
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
841 PM PDT Thu May 25 2023

PZZ475-261145-
/O.CON.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
841 PM PDT Thu May 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  5 to 7 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-261145-
/O.CON.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
841 PM PDT Thu May 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
691 
WHUS76 KEKA 261140
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
440 AM PDT Fri May 26 2023

PZZ475-261600-
/O.CON.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
440 AM PDT Fri May 26 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  5 to 7 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-261600-
/O.CON.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
440 AM PDT Fri May 26 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  6 to 9 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
941 
WHUS76 KEKA 261542
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
842 AM PDT Fri May 26 2023

PZZ470-262345-
/O.CAN.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
/O.NEW.KEKA.SC.Y.0062.230527T0700Z-230528T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
842 AM PDT Fri May 26 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM
PDT SUNDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 8 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From midnight tonight to 3 AM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-262345-
/O.CAN.KEKA.SC.Y.0061.000000T0000Z-230526T1600Z/
/O.NEW.KEKA.SC.Y.0062.230527T0700Z-230528T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
842 AM PDT Fri May 26 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM
PDT SUNDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  6 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From midnight tonight to 3 AM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at May 24, 2:50 PM PDT, 11 minutes earlier.

Area forecast discussion, May 24, 2:50 PM PDT, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
250 PM PDT Wed May 24 2023

.SYNOPSIS...Brisk northerly winds along portions of the coast will
continue through this evening. Otherwise, chances of scattered
showers and isolated thunderstorms persist over the interior
mountains this afternoon and Thursday.

&&

.DISCUSSION...An upper level trough has settled over the West Coast
and will linger through Thursday. The boundary and limited moisture
should allow a daily chance of scattered showers and isolated
thunderstorms over eastern Trinity, northeastern Mendocino and
northern Lake counties. Otherwise, much of the forecast area may see
mostly clear skies with cold and drier air. Forecast temperatures
are expected to remain near normal, with inland highs in the 70s to
low 80s. Meanwhile, onshore flow will keep the coastal temperatures
in the mid 50s to low 60s. The coastal pressure gradient will
gradually weaken over the next few days as a surface low tracks
southward down the west coast. This will allow winds to weaken
through the back half of this week, although gusts of 20 to 30 mph
are still likely over the coastal headlands this afternoon and
evening, then winds are expected subside later tonight. A classic
southerly stratus surge will likely develop tonight into Thursday
morning as nearshore reversals develop in the lee of Pt Saint George
and Cape Mendo, expanding northward Thursday morning while lapping
the coast.

Friday into Saturday, a weak ridge will build into the region and
force the trough east toward the Great Basin, deepening the marine
layer and enhancing coastal stratus. Ridging then breaks down
Saturday as a new upper trough is forecast to slide southward along
the west coast this weekend. This will bring continued chances of
showers and isolated thunderstorms over the interior mountains
Saturday and Sunday. This upper trough will continue digging
southward toward Southern California through early next week, with
ridging in its wake possibly allowing for some gradual warming for
the interior. However, cluster analysis and ensemble models diverge
in the breakdown of this trough over the region...so details remain
fuzzy out past Sunday.

&&

.AVIATION...Strong northerlies continue today for CEC, but will be
noticeably less for ACV compared to yesterday. Winds in coastal Del
Norte will decrease by this evening as the tightened surface
pressure gradient relaxes. Coastal stratus is expected to develop
early Thursday morning as nearshore southerly reversals develop in
the lee of Pt St George and Cape Mendo, likely bringing IFR to LIFR
to coastal terminals through at least Thursday morning. Brief
scattering is possible for portions of the coast Thursday afternoon,
but expect stratus to redevelop again tomorrow evening. VFR
conditions are expected in UKI through most of tonight, although
stratus is forecast to creep up the Russian River Valley early
Thursday morning...however current guidance is split on whether or
not this low cloud will actually reach and impact KUKI before dawn
Thurs.

&&

.MARINE...Northerlies continue today, with gale force gusts likely
over mostly the NW portion of the northern outer waters this
afternoon. Otherwise, this morning's ASCAT pass has shown
northerlies weakening over the rest of the waters as the surface
pressure gradient relaxes. While winds have mostly dropped below
gale, steep and hazardous seas likely remain through this evening
for the outer waters, with a secondary max in the southern half of
the southern outers. Recent buoy obs support downgrading the current
haz seas in the inners to small crafts, although conditions likely
will remain rough around Cape Mendocino and Pt St George through
tonight, particularly from St George to the Klamath and the Eel
Delta to Shelter Cove.

Nearshore southerly reversals develop early Thursday while low-end
small craft northerlies around 20 kts persist in the outers. This
pattern continues for Friday, with even lighter winds in the outers,
then northerlies ramp back up this weekend and persist into early
next week, with gale gusts possible in the usual spots downwind of
Cape Mendo and Pt St George by Saturday afternoon. Seas through the
forecast period remain primarily locally generated, with a series of
small, 16 to 18 sec, S to SWS swells mixing in through early next
week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 3 PM PDT this afternoon for
     PZZ450-455.

     Small Craft Advisory until 3 AM PDT Thursday for PZZ450-455.

     Gale Warning until 9 PM PDT this evening for PZZ470.

     Gale Warning until 3 PM PDT this afternoon for PZZ475.

     Hazardous Seas Warning until 9 PM PDT this evening for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 24, 3:16 AM PDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
316 AM PDT Wed May 24 2023

CAZ101>115-251030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
316 AM PDT Wed May 24 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:21 PM PDTSpecial Weather StatementEKATrinity24 min
May 23, 5:51 PM PDTSpecial Weather StatementEKATrinity39 min
May 24, 3:01 PM PDTHazardous Seas WarningEKA6 hr

Nearby

Small Craft Advisories in California, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.